All about proton pump inhibitors

Stomach bursting into flames illustration - Proton pump inhibitors

Proton pump inhibitors (PPIs) suppress stomach acid and are often prescribed to heart patients. Senior Cardiac Nurse Christopher Allen hears why from Professor Pali Hungin, Professor of General Practice and Primary Care at Durham University.

What are proton pump inhibitors?

PPIs are a type of medication that help suppress acid production in the stomach. While everybody needs acid to help with the digestion of food, for some people it can cause unpleasant symptoms such as indigestion and heartburn.

They work by interrupting part of the production process of stomach acid (the proton pump), thereby reducing acid-related symptoms.

Are there different types?

PPIs, such as omeprazole, lansoprazole and other drugs ending in ‘azole’, have been used since the early 1990s. They are very common medications and, in western Europe alone, approximately five per cent of people have taken them on short- or long-term basis.

They are available on prescription in the UK, although some are also available over the counter in lower doses.

If buying over the counter, it’s best to check with your GP first – especially if you take other medications or have other health conditions – and remember that they shouldn’t be taken for more than two weeks, unless prescribed for longer.

Why might I need proton pump inhibitors?

They are mostly given to people with acid reflux conditions, which cause symptoms such as indigestion and heartburn. But some heart patients take PPIs, too. This is to counter the side effects of some antiplatelet medications, such as aspirin and clopidogrel.

Prescribed to reduce the risk of a blood clot developing, these medications can cause irritation of the digestive tract. PPIs may be prescribed to help prevent bleeding, inflammation or ulcers. They are more commonly prescribed in the older population, who are more prone to these side effects.

How should I take them?

PPIs are widely used and very commonly prescribed, and side effects are fairly rare

You would normally take one PPI every day. The best time to take it is 20 minutes before you eat, because acid production is stimulated by food entering the stomach.  If you’re taking PPIs to protect your digestive tract from other medications, a 20-minute wait between taking your PPIs and taking other medications is also recommended.

You should continue to take your PPI for as long as your doctor has advised you. If you’re on lifelong aspirin following a heart attack, you may need a lifelong PPI too, especially if you’re older or known to be at high risk of developing upper abdominal problems. You may also have to take PPIs long-term if you’ve already had issues with stomach bleeding or ulcers.

All long-term medications should be reviewed regularly, so if you’re not sure why you’re taking your PPI or you think it hasn’t been reviewed for a long time, check with your GP.

What are the risks or side effects?

PPIs are widely used and very commonly prescribed, and side effects are fairly rare. These can include nausea, vomiting, abdominal pain, flatulence, diarrhoea, constipation and headaches.

If you experience any of these symptoms while taking your PPI, make an appointment to see your GP, as a different drug from the same PPI family may be more suitable for you.

If you’re intolerant of PPIs, your doctor will also be able to suggest alternative solutions. Most people can take PPIs but, as with all other medications, they are generally avoided during pregnancy unless absolutely necessary.

Is there anything else I can do to improve my stomach problems?

Losing weight and maintaining a healthy BMI can make a huge, positive, difference to any symptoms you’re having, but will also help keep your heart healthy. You could also try avoiding smoking and reducing your alcohol intake.

Try keeping track of any food or drinks that might be causing symptoms. These commonly include acidic drinks such as orange juice, fizzy drinks, coffee, celery and spicy foods.

Can I take proton pump inhibitors with my clopidogrel?

At least one study has shown a possible association between taking PPIs and increased risk of having a heart attack. At the moment, we don’t know for sure whether this link is caused by PPIs or something else. More research is needed.

The Medicines and Healthcare products Regulatory Agency says that taking the antiplatelet drug clopidogrel with the PPIs omeprazole or esomeprazole “is to be discouraged unless considered essential”, and that other PPIs should be considered instead.

There is some evidence that omeprazole or esomeprazole may prevent clopidogrel from working as effectively, leading to more heart attacks among people who took both drugs. This evidence is limited, though, and some trials have suggested there may not be an issue. If you have concerns, speak to your doctor.

Chest pain or indigestion?

Symptoms of angina or a heart attack vary from person to person and they can include a burning sensation in the chest that might feel like indigestion or heartburn.

Anyone having these symptoms should see their GP to make sure they aren’t caused by coronary heart disease.

More useful information